MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW
Catalog Number LITNGFHT100BER
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 05/09/2023
Type of Reportable Event Death
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary arteries using an indigo system lightning flash aspiration tubing (flash tubing), an indigo system flash aspiration catheter (flash catheter) and a non-penumbra guide sheath.It should be noted that the patient had an echocardiogram (echo) study, and an atrial septal defect was found on the echo.It was also reported that the patient was obese and was complaining of tightness in chest.The patient was also experiencing heavy sweating and had a multitude of cold compresses placed.During the procedure, the physician attempted to access the target vessel using the guide sheath; however, he had difficulty gaining access.After over an hour, access was gained to the left pulmonary artery and the flash catheter was advanced into the clot; however, the flash tubing immediately went into a flashing yellow mode without a clicking sound.It was reported that the flash catheter was not aspirating blood.Therefore, the flash catheter was removed, and no clot was noticed to be present in the flash catheter.The physician re-advanced the flash catheter into the target location; however, the same issue occurred.The flash catheter was pulled back into the sheath and some blood was noticed to be moving through the catheter but there was no clot.Therefore, the flash catheter was removed, and saline was flushed through the catheter.Next, the physician again advanced the flash catheter into the target location; however, the flash tubing again turned to flashing yellow without a clicking sound.The flash catheter was removed again and there was no clot found in the catheter.At this point, the flash tubing was removed, and a new flash tubing was placed on top of the canister.The physician then advanced the same flash catheter to the target location.Initially the flash tubing went into yellow mode without clicking and then went into clicking but without a significant flow.The flash catheter was pulled back into the sheath and was re-advanced.At this point, the flash tubing was clicking in yellow mode.The flash catheter was removed from the patient's body with a possibility that clot was removed.The physician then started to get ready to take a digital subtraction angiography (dsa) run through the guide sheath.However, the patient started to code on the table.A stroke code and a blue code was called.The patient temporarily came back; however, coded again.Cpr was engaged for one hour and attempts were made to recover the patient.The patient was declared deceased due to cardiac tamponade as patient had blood in the pericardium.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Corrected data: please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up 01 mfr report:3005168196-2023-00262 1.Section h.Box 3.Device returned to manufacturer? additional info: from the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Death is included as a possible complication in the instructions for use (ifu) for the indigo aspiration system.Evaluation of the returned flash catheter revealed that the catheter was functional.During evaluation, the flash catheter was connected to both returned lightning units and functioned as intended.Further evaluation revealed kink in the catheter shaft.This damage was incidental to the reported complaint and likely occurred during packaging of the device for return.There was no reported issue on the returned flash catheter.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
INDIGO SYSTEM FLASH ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17056871
Report Number3005168196-2023-00262
Device Sequence Number17437782
Product Code QEW
UDI-Device Identifier00815948024885
UDI-Public815948024885
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K222358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/12/2025
Device Catalogue NumberLITNGFHT100BER
Device Lot NumberF00004645
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2023
Supplement Date Received by Manufacturer06/07/2023
Initial Report FDA Received Date06/05/2023
Supplement Report FDA Received Date07/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age25 YR
Patient SexMale
Date Report Sent to FDA01/01/2005